Alert archive / Hawaii / High Surf Warnings in 2008

High Surf Warning 4, NWS Honolulu, HI

February 13, 2008Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Feb 13, 2008, 3:42 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 13, 2008, 4:00 AM HST. It was in force for 51 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2008, 3:42 AM HST (13:42 UTC)
In effect from
Feb 13, 2008, 4:00 AM HST
Expired
Feb 15, 2008, 6:48 AM HST
In force
51 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHHW40 PHFO 131342
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST WED FEB 13 2008

...HIGH SURF WARNING IN EFFECT FOR RISING SURF TONIGHT ALONG NORTH
AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU...AND NORTH FACING
SHORES OF MOLOKAI AND MAUI...

.OVERVIEW... SURF ALONG THE NORTH AND WEST SHORES WILL BE JUST
BELOW ADVISORY LEVELS TODAY. A LARGE NORTHWEST SWELL WILL ARRIVE
TONIGHT...WITH SURF REACHING WARNING LEVELS BY THURSDAY
MORNING...AND CONTINUING HIGH THROUGH THURSDAY NIGHT.

HIZ001>003-006>008-012-013-020-140245-
/O.UPG.PHFO.SU.Y.0009.000000T0000Z-080213T1600Z/
/O.NEW.PHFO.SU.W.0004.080213T1400Z-080215T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
WINDWARD HALEAKALA-
342 AM HST WED FEB 13 2008

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

SURF ALONG NORTH FACING SHORES WILL BE 10 TO 14 FEET TODAY...
RISING TO 20 TO 30 FEET TONIGHT AND THURSDAY.

SURF ALONG WEST FACING SHORES WILL BE 6 TO 10 FEET TODAY...
RISING TO 12 TO 20 FEET TONIGHT AND THURSDAY.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CRAIG
5 follow-up statements
000
WHHW40 PHFO 140132
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST WED FEB 13 2008

...HIGH SURF WARNING IN EFFECT FOR RISING SURF TONIGHT ALONG
NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND
MOLOKAI...AND NORTH FACING SHORES OF MAUI THROUGH THURSDAY
NIGHT...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND
THURSDAY MORNING THROUGH THURSDAY NIGHT...

.OVERVIEW...SURF ALONG THE NORTH AND WEST SHORES WILL BE JUST
BELOW ADVISORY LEVELS THIS EVENING. A LARGE NORTHWEST SWELL WILL
ARRIVE TONIGHT AND CONTINUE HIGH THROUGH THURSDAY NIGHT.

HIZ017-019-141445-
/O.EXA.PHFO.SU.W.0004.000000T0000Z-080215T1600Z/
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
332 PM HST WED FEB 13 2008

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

SURF ALONG NORTH FACING SHORES WILL BE 8 TO 12 FEET THIS
EVENING...RISING TO 20 TO 30 FEET TONIGHT AND THURSDAY.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

HIZ001>003-006>008-012-013-020-141445-
/O.CON.PHFO.SU.W.0004.000000T0000Z-080215T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
WINDWARD HALEAKALA-
332 PM HST WED FEB 13 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

SURF ALONG NORTH FACING SHORES WILL BE 8 TO 14 FEET THIS
EVENING...RISING TO 20 TO 30 FEET TONIGHT AND THURSDAY.

SURF ALONG WEST FACING SHORES WILL BE 5 TO 8 FEET THIS EVENING...
RISING TO 12 TO 20 FEET TONIGHT AND THURSDAY.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

HIZ023-026-141445-
/O.NEW.PHFO.SU.Y.0010.080214T1600Z-080215T1600Z/
KONA-KOHALA-
332 PM HST WED FEB 13 2008

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY. 

SURF ALONG THE WEST FACING SHORES OF THE BIG ISLAND WILL BE 6 TO
10 FEET THURSDAY MORNING THROUGH THURSDAY NIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

ELAU
000
WHHW40 PHFO 141336
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST THU FEB 14 2008

...SURF RISING TO DANGEROUS LEVELS...

.OVERVIEW...A LARGE SWELL FROM THE NORTHWEST IS EXPECTED TO BUILD
SURF TO ABOVE THE WARNING LEVELS ALONG SHORES FACING NORTH OR
WEST FROM NIIHAU TO MAUI...AND TO THE ADVISORY LEVEL ALONG SHORES
FACING WEST ON THE BIG ISLAND. DATA FROM THE WAIMEA BAY BUOY
SHOWED A LARGE SWELL...BUT ACTUAL SURF CONDITIONS WILL BECOME
VISIBLE ONLY AFTER DAYBREAK. IF THE SURF RISES MORE THAN
EXPECTED...THEN WEST-FACING SHORES OF THE BIG ISLAND MAY REQUIRE
A WARNING LATER TODAY. THE LARGE SWELL WILL CONTINUE TO ARRIVE
THROUGH EARLY FRIDAY MORNING.

HIZ001>003-006>008-012-013-017-019-020-150245-
/O.CON.PHFO.SU.W.0004.000000T0000Z-080215T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
336 AM HST THU FEB 14 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

SURF ALONG NORTH-FACING SHORES WILL REACH 20 TO 30 FEET TODAY.

SURF ALONG WEST-FACING SHORES WILL REACH 12 TO 20 FEET TODAY.

A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING WAVES WILL POUND
THE SHORELINE AND PRODUCE DEADLY RIP CURRENTS. STAY OUT OF THE
WATER AND WELL AWAY FROM THE SHORE BREAK.

$$

HIZ023-026-150245-
/O.CON.PHFO.SU.Y.0010.080214T1600Z-080215T1600Z/
KONA-KOHALA-
336 AM HST THU FEB 14 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 AM HST FRIDAY...

SURF ALONG WEST-FACING SHORES WILL REACH 6 TO 10 FEET TODAY.

A HIGH SURF ADVISORY MEANS THAT SURF WILL BE LARGER THAN USUAL...
SWEEPING FURTHER UP THE SHORE AND MAKING SWIMMING DANGEROUS.

$$
000
WHHW40 PHFO 150159
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
359 PM HST THU FEB 14 2008

...HIGH SURF WARNING CONTINUES FOR NORTH AND WEST FACING SHORES OF
NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY CONTINUES FOR WEST FACING SHORES OF THE BIG
ISLAND...

.OVERVIEW...THE LARGE NORTHWEST SWELL WHICH BROUGHT HIGH SURF TO
THE STATE TODAY HAS PEAKED...AND WILL SLOWLY SUBSIDE OVER THE
WEEKEND. ONCE SURF DROPS BELOW WARNING LEVELS...A HIGH SURF
ADVISORY WILL BE NEEDED ON FRIDAY FOR THOSE AREAS CURRENTLY UNDER
A HIGH SURF WARNING.

HIZ001>003-006>008-012-013-017-019-020-151500-
/O.CON.PHFO.SU.W.0004.000000T0000Z-080215T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
359 PM HST THU FEB 14 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

SURF ALONG NORTH FACING SHORES OF 20 TO 30 FEET WILL SLOWLY LOWER
TO 15 TO 18 FEET ON FRIDAY.

SURF ALONG WEST FACING SHORES OF 12 TO 20 FEET WILL SLOWLY LOWER
TO 8 TO 12 FEET ON FRIDAY.

A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING WAVES WILL
POUND THE SHORELINE AND PRODUCE DEADLY RIP CURRENTS. STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK.

$$

HIZ023-026-151500-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-080215T1600Z/
KONA-KOHALA-
359 PM HST THU FEB 14 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

SURF ALONG WEST FACING SHORES OF 6 TO 10 FEET WILL SLOWLY LOWER
TO 5 TO 8 FEET ON FRIDAY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000
WHHW40 PHFO 151331
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST FRI FEB 15 2008

...SURF WILL REMAIN LARGE THIS MORNING...THEN DIMINISH TO ADVISORY
LEVELS LATER TODAY...

.OVERVIEW...LARGE SWELL FROM THE NORTHWEST HAS PEAKED...AND IS
EXPECTED TO SUBSIDE SLOWLY...ALLOWING THE HIGH SURF TO LOWER WITH
IT. ONCE THE SURF FALLS BELOW THE WARNING LEVELS...IT STILL WILL
REQUIRE AN ADVISORY FOR MOST SHORES FACING NORTH OR WEST INTO THE
WEEKEND. ALSO...AT THIS POINT THE EXACT TIME OF THE TRANSITION
FROM WARNING TO ADVISORY REMAINS UNCLEAR...AND MAY REQUIRE
ADJUSTMENT LATER THIS MORNING.

HIZ001>003-006>008-012-013-017-019-020-160245-
/O.NEW.PHFO.SU.Y.0011.080215T2000Z-080216T1600Z/
/O.EXT.PHFO.SU.W.0004.000000T0000Z-080215T2000Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 AM HST FRI FEB 15 2008

...HIGH SURF WARNING NOW IN EFFECT UNTIL 10 AM HST THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
HST SATURDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 10 AM HST THIS MORNING.

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY EFFECTIVE FROM 10 AM THIS MORNING UNTIL 6 AM HST
SATURDAY.

SURF ALONG SHORES FACING NORTH WILL LOWER SLOWLY FROM 20 TO 25
FEET TO 15 TO 18 FEET TODAY.

SURF ALONG SHORES FACING WEST WILL LOWER SLOWLY FROM 12 TO 20 FEET
TO 8 TO 12 FEET TODAY.

A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING WAVES WILL
POUND THE SHORELINE AND PRODUCE DEADLY RIP CURRENTS. STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK.

A HIGH SURF ADVISORY MEANS THAT SURF WILL BE LARGER THAN USUAL...
MOVING FARTHER UP THE SHORE AND MAKING SWIMMING HAZARDOUS.

$$

HIZ023-026-160245-
/O.EXT.PHFO.SU.Y.0010.000000T0000Z-080216T1600Z/
KONA-KOHALA-
331 AM HST FRI FEB 15 2008

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF ALONG SHORES FACING WEST WILL VARY FROM 6 TO 8 FEET TODAY.

A HIGH SURF ADVISORY MEANS THAT SURF WILL BE LARGER THAN USUAL...
MOVING FARTHER UP THE SHORE AND MAKING SWIMMING HAZARDOUS.

$$
000
WHHW40 PHFO 151648
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
648 AM HST FRI FEB 15 2008

...SURF IS GRADUALLY LOWERING ALONG NORTH AND WEST FACING SHORES...

.OVERVIEW...THE LARGE SWELL FROM THE NORTHWEST CONTINUES TO
GRADUALLY LOWER. SURF HEIGHTS WILL REMAIN AT ADVISORY LEVELS
THROUGH TONIGHT. 

HIZ001>003-006>008-012-013-017-019-020-160600-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-080215T2000Z/
/O.EXT.PHFO.SU.Y.0011.080215T1700Z-080216T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
648 AM HST FRI FEB 15 2008

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

SURF ALONG NORTH FACING SHORES WILL BE 15 TO 18 FEET TODAY THEN
LOWER TO 12 TO 15 FEET TONIGHT.

SURF ALONG WEST FACING SHORES WILL BE 12 TO 15 FEET TODAY THEN
LOWER TO 8 TO 12 FEET TONIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

HIZ023-026-160600-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-080216T1600Z/
KONA-KOHALA-
648 AM HST FRI FEB 15 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

SURF ALONG WEST FACING SHORES WILL BE 6 TO 8 FEET THROUGH TONIGHT.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

BURKE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 12, 8:30 PM HST, 7 hours 12 minutes earlier.

Area forecast discussion, Feb 12, 8:30 PM HST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE FEB 12 2008

.SYNOPSIS...
HIGH PRESSURE TO THE NORTH WILL MAINTAIN GENTLE TO MODERATE TRADE
WINDS...DRY AND STABLE WEATHER...AND JUST A FEW SHOWERS. THE WINDS
WILL EASE THIS WEEKEND...AS THE HIGH PRESSURE RIDGE WEAKENS AND
MOVES SOUTH.

&&

.DISCUSSION...
SUBSIDING AIR ASSOCIATED WITH A MID AND UPPER LEVEL RIDGE DIRECTLY
OVERHEAD WILL KEEP US HIGH AND DRY. WITH ZONAL OR WEST TO EAST FLOW
AT HIGH ALTITUDES ACROSS THE NORTH PACIFIC...THERE WILL BE NO UPPER
LEVEL TROUGH DIGGING SOUTHWARD AND REPLACING THE RIDGE OVER US. THE
DRY WEATHER WILL THEREFORE LINGER WELL INTO NEXT WEEK.

AT THE SURFACE...A HIGH CENTERED FAR TO THE NORTHEAST AND A RIDGE
EXTENDING TO SEVERAL HUNDRED MILES NORTH OF KAUAI WILL SUPPORT LIGHT
TO MODERATE TRADE WINDS THE REST OF THE WORK WEEK. THE TRADES WILL
DROP OFF FRIDAY AND LIGHT AND VARIABLE WINDS WILL PREVAIL THIS
WEEKEND. THE CHANGE IN THE WINDS COMES COURTESY OF A SERIES OF
STORMS MOVING ACROSS THE NORTH PACIFIC AND THE GULF OF ALASKA UNDER
THE ZONAL FLOW ALOFT. THE LOWS WILL WEAKEN THE SURFACE RIDGE AND
PUSH IT SOUTHWARD OVER THE ISLANDS.

THE LIGHT WINDS WILL ALLOW LOCAL LAND AND SEA BREEZES TO FORM...
PUTTING US IN A CONVECTIVE WEATHER PATTERN. AFTERNOON AND EVENING
SHOWERS WILL ACCOMPANY THE DAYTIME SEA BREEZES WHILE CLEAR AND COOL
NIGHTS WILL RESULT FROM THE NIGHTTIME LAND OR DRAINAGE WINDS. THE
RIDGE ALOFT WILL PROBABLY PREVENT THE AFTERNOON AND EVENING SHOWERS
FROM BEING HEAVY.

&&

.MARINE...
THE WAIMEA BAY BUOY SHOWS INDICATIVE WAVE HEIGHTS AT 9 TO 10 FT THIS
EVENING WHICH TRANSLATES TO ABOUT 15 FT FULL FACE VALUE. THE SURF
SHOULD DROP BELOW ADVISORY LEVELS WEDNESDAY MORNING. THE WAVE WATCH
III MODEL SAYS THAT ANOTHER LARGER SWELL WILL ARRIVE LATE WEDNESDAY
NIGHT...WITH SURF HEIGHTS PERHAPS REACHING WARNING LEVEL CRITERIA
FOR NORTH FACING SHORES THURSDAY AND PART OF FRIDAY. THIS SWELL WILL
LIKELY RESULT IN SMALL CRAFT ADVISORIES AS EARLY AS LATE WEDNESDAY
NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR NORTH AND WEST
SHORES OF NIIHAU KAUAI AND OAHU...AND NORTH SHORES OF MOLOKAI AND
MAUI.

&&

CRAIG

Nearby

High Surf Warnings in Hawaii, 2008Every high surf warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.